Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

August 20, 2016Boone County, Montgomery County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 20, 2016, 2:46 PM EDT for Boone County, Montgomery County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 2:46 PM EDT (18:46 UTC)
Expired
Aug 20, 2016, 3:30 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Montgomery County, IN

The radar

The Indianapolis radar (KIND), 47 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS83 KIND 201846
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT SAT AUG 20 2016
 
INZ030-036-037-201930-
CLINTON IN-MONTGOMERY IN-BOONE IN-
246 PM EDT SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR BOONE...SOUTH CENTRAL CLINTON AND
CENTRAL MONTGOMERY COUNTIES UNTIL 330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAWFORDSVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...LEBANON...THORNTOWN...LADOGA...JAMESTOWN...
DARLINGTON...NEW MARKET...ADVANCE...NEW ROSS AND ULEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4024 8645 3994 8638 3992 8661 3992 8668
      3991 8670 3989 8698 4007 8703
TIME...MOT...LOC 1846Z 255DEG 31KT 4000 8691 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:31 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 20, 2:31 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
231 PM EDT SAT AUG 20 2016

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 152 PM EDT Sat Aug 20 2016

A cold front will sweep across Central Indiana late this afternoon
and evening...bringing chances for showers and storms to the
state.

High pressure over the plains states will build across the Great
Lakes and Ohio Valley on Sunday into Monday...starting the work
week on a dry and cooler note. Cooler...Canadian and less humid
air associated with the high is expected for Sunday through at
least Tuesday.

Chances for showers and Storms will return to Central Indiana
later in the work week as another cold front approaches from the
west.

&&

.NEAR TERM /Tonight/...

Issued at 152 PM EDT Sat Aug 20 2016

Surface analysis Early this afternoon shows Low Pressure over the
Great Lakes along with a cold front that extended southwest across
Illinois. Radar shows some showers within the warm sector across
Central Indiana...and another line of showers/isolated storms
over western Illinois poised to push into Indiana.

Main forecast Challenge tonight will be pops.

GFS and HRRR suggest best forcing and the cold front will be east
of the forecast are by 00z. Radar also showing some weak
instability showers in the wake of the cold front over west
central Illinois. These could drift across Central Indiana after
00z...however as daytime heating is lost...feel these features
will quickly dissipate. Forecast soundings show peak saturated at
21z Sat...following by dry air building into the column after
that. Time height Sections also show lift ending at or near
00z...with subsidence and mid level drying returning after that.
Thus will trend pops at or below MAVMOS pops...particularly across
the western parts of the forecast area...where forcing will be
lost the soonest.

Aft 03z will trend toward a dry forecast as the cold front should
be east of the forecast area and subsidence through the column
will be in play. As for temps...will stick close to mavmos as
they appear reasonable given the cold air advection.

&&

.SHORT TERM /Sunday Night through Tuesday/...

Issued at 152 PM EDT Sat Aug 20 2016

Quiet and extremely pleasant weather is expected from Sunday night
through Tuesday. The GFS and NAm both suggest strong High pressure
building across the Ohio valley through Monday...before pushing
east and providing a warmer day on Tuesday. Forecast soundings on
Sunday through Tuesday show a dry column with a mid level
inversion. Convective temps suggest some sct CU will be possible
on Monday...but not on Tuesday as Convective temps look too high
and are unreachable. Good Subsidence and ridging aloft will also
be in play through this period. Thus will trend toward mostly
Clear nights and mostly sunny days. The cool air mass should
result in daily highs just below seasonal normals....with Tuesday
being slightly warmer than Monday as Warmer...return southerly
flow is expected to begin that day as the surface high drifts to
the east. A blend on temps will work fine through the period.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 214 PM EDT Sat Aug 20 2016

Intialization accepted. A frontal system will approach central
Indiana on Tuesday night as upper ridge slides off to the east.
This will bring in chances for thunderstorms from then until
Thursday night when a cold front will move through. On Friday
could see some post- frontal showers but left out thunder with a
lack of instability in the wake of the frontal passage. Best
chances for thunderstorms appear to be on Thursday in the warm
sector and as the front arrives.

Temperatures will warm back to the low to middle 80s Wednesday and
Thursday with increasing humidity, but they should fall back into
the 70s on Friday in the wake of the frontal passage.

&&

.AVIATION /Discussion for 201800z TAF issuance/...

Issued at 126 PM EDT Sat Aug 20 2016

Scattered showers around the sites currently with mainly MVFR to
VFR ceilings. A line of showers and thunderstorms currently moving
E from Illinois will impact the sites over the next several hours,
starting at KLAF soon, KHUF within an hour, and KIND and KBMG
after around 19z. Put in temp TSRA for this line, and would not
rule out more thunderstorms developing ahead of the line. Behind
the line could see some scattered showers but expect these to
dropoff by sunset. May see some MVFR ceilings several hours after
the showers and storms exit based on upstream conditions. Winds
will shift from SWly to NWly and then back around to Wly through
the course of the TAF period. Could see some wind gusts this
afternoon/early evening along and behind the front but these
should also die off with sunset if they occur.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, Aug 20, 5:10 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EDT SAT AUG 20 2016

INZ021-028>031-035>049-051>057-060>065-067>072-210915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
510 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

HAZARDS: CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...LARGE
HAIL...AND DAMAGING WINDS.

TIMING: ANY TIME...MAINLY THIS AFTERNOON AND EVENING.

DISCUSSION: SHOWERS AND THUNDERSTORMS WILL FORM ALONG AND AHEAD
OF AN APPROACHING COLD FRONT. SOME COULD BECOME STRONG TO SEVERE
AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK:   ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS
THE MIDDLE PARTS OF NEXT WEEK. THIS ACTIVITY IS NOT EXPECTED TO BE
SEVERE.

DISCUSSION: ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA TOWARDS
THE MIDDLE OF NEXT WEEK...RESULTING IN ADDITIONAL CHANCES FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS REGARDING THE MARGINAL RISK FOR SEVERE STORMS TODAY
AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 20, 2:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT SAT AUG 20 2016

INZ030-036-037-201930-
CLINTON IN-MONTGOMERY IN-BOONE IN-
246 PM EDT SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR BOONE...SOUTH CENTRAL CLINTON AND
CENTRAL MONTGOMERY COUNTIES UNTIL 330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAWFORDSVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...LEBANON...THORNTOWN...LADOGA...JAMESTOWN...
DARLINGTON...NEW MARKET...ADVANCE...NEW ROSS AND ULEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4024 8645 3994 8638 3992 8661 3992 8668
      3991 8670 3989 8698 4007 8703
TIME...MOT...LOC 1846Z 255DEG 31KT 4000 8691

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:26 PM EDTSpecial Weather StatementINDDelaware, Madison, Randolph94 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph44 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.